Emergency Glucose/Glucagon Kits
All Diabetics that use insulin, especially children with Type 1 Diabetes,
should have access to an emergency glucose kit, also known as a
Glucagon Emergency Kit. When a Diabetic misses a dose of insulin, takes
too much insulin, or, for any reason, has a very low blood sugar level, the person can lose consciousness and go into shock.
Important: Diabetics should always tell people around them, such as
family members and co-workers, of their condition. Those family members
and coworkers should always know where the Glucagon Emergency Kit is
just in case the Diabetic loses consciousness and cannot inject him or
A glucagon kit is similar in appearance and use to an insulin kit,
in that there is a needle and a vial of medication. However, instead of
injecting insulin, a person experiencing low blood sugar should be
injected with glucagons. Often, the person will be unconscious, so
someone will have to inject him or her with the glucagon before he or
she goes into coma.
There are injection preparation instructions imprinted onto the
cases of emergency glucagon kits so that the process is simple even for
someone injecting a patient for the first time. It is best to inject a
patient in a large muscle, such as the thigh or buttocks, because of
the size of the needle. Keep in mind is that children should only be
given about half of the syringe (1/2 cc) while adults should take the
whole syringe (1cc).
Type 2 Diabetics and pre-diabetics may also face low blood sugar
levels that cause them to require emergency treatment. In most cases, a
simple glass of juice or piece of candy can help to restore the blood
sugar to safe levels. Therefore, it is always a good idea to keep candy
or a juice box on hand, even when you are not insulin-dependent.
Click here to learn more about the symptoms of low blood sugar so that you can identify the condition if it occurs in yourself or in a loved one.